Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 10, NWS Dodge City, KS

April 22, 2020Meade County, Seward County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 22, 2020, 2:29 AM CDT for Meade County, Seward County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 22, 2020, 2:29 AM CDT (07:29 UTC)
Expired
Apr 22, 2020, 3:15 AM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Meade County, KS, Seward County, KS

The radar

The Dodge City radar (KDDC), 99 km from the middle of the area, began a volume at 07:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 2:40 AM CDTHAIL 1.25Hayne, KSREPORT FROM SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2228 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
461 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

353 
WUUS53 KDDC 220729
SVRDDC
KSC119-175-220815-
/O.NEW.KDDC.SV.W.0010.200422T0729Z-200422T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
229 AM CDT Wed Apr 22 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Eastern Seward County in southwestern Kansas...
  Western Meade County in southwestern Kansas...

* Until 315 AM CDT.

* At 228 AM CDT, a severe thunderstorm was located near Hayne, moving
  north at 15 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Kismet and Hayne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3702 10074 3705 10085 3731 10084 3723 10058
TIME...MOT...LOC 0728Z 191DEG 13KT 3705 10079 

HAIL...1.25IN
WIND...<50MPH
 
$$

RBURG
2 follow-up statements
699 
WWUS53 KDDC 220749
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
249 AM CDT Wed Apr 22 2020

KSC119-220758-
/O.CAN.KDDC.SV.W.0010.000000T0000Z-200422T0815Z/
Meade KS-
249 AM CDT Wed Apr 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MEADE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3710 10082 3731 10084 3724 10063 3722 10063
      3709 10073
TIME...MOT...LOC 0748Z 191DEG 13KT 3712 10077 

$$

KSC175-220815-
/O.CON.KDDC.SV.W.0010.000000T0000Z-200422T0815Z/
Seward KS-
249 AM CDT Wed Apr 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR NORTHEASTERN SEWARD COUNTY...

At 248 AM CDT, a severe thunderstorm was located near Hayne, moving
north at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Kismet and Hayne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3710 10082 3731 10084 3724 10063 3722 10063
      3709 10073
TIME...MOT...LOC 0748Z 191DEG 13KT 3712 10077 

HAIL...1.00IN
WIND...<50MPH
 
$$

RBURG
994 
WWUS53 KDDC 220808
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
308 AM CDT Wed Apr 22 2020

KSC175-220817-
/O.EXP.KDDC.SV.W.0010.000000T0000Z-200422T0815Z/
Seward KS-
308 AM CDT Wed Apr 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SEWARD COUNTY
WILL EXPIRE AT 315 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3710 10082 3731 10084 3724 10063 3722 10063
      3709 10073
TIME...MOT...LOC 0807Z 191DEG 13KT 3719 10075 

$$

RBURG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 2:16 AM CDT, 13 minutes earlier.

Area forecast discussion, Apr 22, 2:16 AM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
216 AM CDT Wed Apr 22 2020

...Updated Short Term and Long Term Discussions...

.SHORT TERM...(Today and tonight)
Issued at 206 AM CDT Wed Apr 22 2020

Widespread thunderstorms will continue early this Wednesday
morning across south central Kansas and along the Oklahoma border.
Forecast cape and shear values continue to support that hail will
be possible with some of these storms. A few of the stronger
storms may produce quarter size hail or a little larger during
the predawn hours. Heavy rainfall will also be an issue with many
of these storms and this may result in localized ponding of water.

The area favorable for the strongest storms early this morning
will move east of the Pratt and Medicine lodge by mid morning as
the upper level low moves into northwest Oklahoma. Rain showers
and thunderstorms will become more scattered late morning and
early this afternoon but the chance of rain showers and
thunderstorms will linger across western Kansas until the area of
moisture and lift northwest of this upper low finally exits
western Kansas late this afternoon. The thunderstorms that will be
possible from late morning through the afternoon are not expected
to be severe at this time.

Clear or Clearing skies tonight and a westerly wind around 10 mph
can be expected across western Kansas. Lows in the 40s still look
on track during the overnight hours as does some patchy fog where
the winds become light and variable. Across most of southwest
Kansas fog development looks less likely based on the prevailing
westerly winds.

.LONG TERM...(Thursday through Tuesday)
Issued at 206 AM CDT Wed Apr 22 2020

Warmer temperatures will return on Thursday based on the 24hr
temperature trends from 00z Friday to 00z Saturday ahead of a cold
front which will be moving south across Nebraska during the day.
These warm (75 to 80) temperatures will give way to some more
seasonable highs (65 to 70) on Friday behind the cold front which
will be crossing southwest Kansas Thursday night. Along with some
cooler air returning to southwest Kansas to end the work week
there will also be a chance for thunderstorms Thursday night as an
upper level trough crosses the Central Plains. At this time
severe weather is not anticipated but a few strong thunderstorms,
some capable of producing small hail, may be possible across
portions of south central Kansas early Thursday night.

Warm temperatures will then return to southwest Kansas over the
weekend period and continue into early next week as an upper level
ridge builds east out of the Western United States and into the
Rockies. Temperatures rebounding back well into the 70s still
looks likely on Sunday with mid to upper 80s possible across
southwest Kansas early next week. Dry and windy conditions are
also expected to develop late this weekend into early next week so
an increase in the fire risk levels are anticipated.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1137 PM CDT Tue Apr 21 2020

A break in the precipitation will occur for the next few hours
(06z and 08z Wednesday). An area of thunderstorms will then
spread across the Garden City, Dodge City and Liberal areas and
become steadier and heavier at times through 12z Wednesday,
especially in the Liberal area. Ceilings in and near these
thunderstorms will be in the 1500 and 2500ft AGL level. The lowest
ceilings be in the Liberal area. The rain showers and
thunderstorms will then become more scattered between 12z and 15z
but are expected to continue through the mid afternoon. As the
rain tapers off this afternoon the ceilings will improve with low
VFR ceilings expected between 19z and 23z Wednesday. Southeast
winds will be around 10 knots but will shift to the north as the
steadier and heavier showers pass between 12z and 15z Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  44  77  47 /  70  10  10  40
GCK  67  41  76  45 /  40  10   0  30
EHA  66  42  77  45 /  40  10   0  30
LBL  66  42  77  45 /  60  10   0  30
HYS  67  43  78  47 /  50  10  10  20
P28  63  47  79  52 / 100  20   0  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, Apr 21, 3:00 AM CDT, 23 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
300 AM CDT Tue Apr 21 2020

KSZ030-031-043>046-061>066-074>081-084>090-221000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
300 AM CDT Tue Apr 21 2020 /200 AM MDT Tue Apr 21 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to severe thunderstorms will be possible late today and
overnight south of the Arkansas river. Quarter to half dollar
size hail, wind gusts of 55 to 60 mph and periods of heavy
rainfall will be the main hazards, mainly near the Oklahoma
border.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Significant risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Ongoing thunderstorms will be likely on Wednesday. Across south
central Kansas periods of heavy rainfall will still be possible
from some of the stronger thunderstorms during the early morning
hours.

Another round of thunderstorms will be possible Thursday night.
This will be followed by warm, breezy and dry conditions over the
weekend and early next week. These breezy and dry conditions will
result in an increase in fire weather conditions late this
weekend and early next week.

Days 2-7 Hazards
----------------
* Wednesday
  - Flooding: Limited risk
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Fire weather: Elevated risk

* Sunday
  - Fire weather: Elevated risk

* Monday
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 4 pm south of a Johnson
City to Sublette to Coldwater line.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Apr 22, 1:42 AM CDT, 47 minutes before
Special Weather Statement
National Weather Service Dodge City KS
142 AM CDT Wed Apr 22 2020

KSZ084>086-220730-
Seward KS-Stevens KS-Morton KS-
142 AM CDT Wed Apr 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...MORTON AND STEVENS
COUNTIES UNTIL 230 AM CDT...

At 142 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Eva to near Baker.
Movement was north at 45 mph.

Penny size hail will be possible with these storms.

Locations impacted include...
Liberal, Hugoton, Rolla, Moscow, Richfield, Wilburton, Cave, Hayne,
Woods and Feterita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3699 10189 3737 10184 3738 10067 3700 10080
TIME...MOT...LOC 0642Z 191DEG 40KT 3690 10181 3688 10099

RBURG
Special weather statement, Apr 22, 2:13 AM CDT, 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
213 AM CDT Wed Apr 22 2020

KSZ086-087-220800-
Seward KS-Meade KS-
213 AM CDT Wed Apr 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SEWARD AND MEADE COUNTIES
UNTIL 300 AM CDT...

At 212 AM CDT, Doppler radar was tracking strong thunderstorms along
a developing line extending from near Liberal to 9 miles northwest
of Knowles.
Movement was north at 20 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Meade, Kismet, Meade State Park, Missler, Hayne and Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3736 10083 3735 10012 3700 10021 3700 10090
TIME...MOT...LOC 0712Z 192DEG 17KT 3700 10094 3696 10032

RBURG
Local storm report, Apr 22, 2:28 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
228 AM CDT WED APR 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 AM     HAIL             1 E LIBERAL             37.04N 100.92W
04/22/2020  E1.00 INCH       SEWARD             KS   LAW ENFORCEMENT

&&

AS

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 1:42 AM CDTSpecial Weather StatementDDCMorton, Seward, Stevens48 min
Apr 22, 2:13 AM CDTSpecial Weather StatementDDCMeade, Seward47 min
Apr 22, 2:33 AM CDTSpecial Weather StatementDDCSeward42 min
Apr 22, 3:06 AM CDTSpecial Weather StatementDDCClark, Meade39 min
Apr 22, 3:59 AM CDTSpecial Weather StatementDDCClark, Comanche61 min
Apr 22, 5:31 AM CDTSpecial Weather StatementDDCComanche44 min
Apr 22, 5:43 AM CDTSpecial Weather StatementDDCBarber47 min
Apr 22, 6:17 PM CDTSevere Thunderstorm WarningDDCFinney, Scott43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.